Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Riverton, WY

September 18, 2004Teton County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 18, 2004, 12:22 PM MDT for Teton County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 12:22 PM MDT (18:22 UTC)
Expired
Sep 18, 2004, 12:45 PM MDT
In force
23 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Teton County, WY

The radar

The Pocatello radar (KSFX), 181 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3673 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 181822
SVRRIW
WYC039-181845-
/O.NEW.KRIW.SV.W.0001.040918T1822Z-040918T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1222 PM MDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TETON COUNTY IN NORTHWEST WYOMING

* UNTIL 1245 PM MDT

* AT 1212 PM MDT...A TRAINED WEATHER SPOTTER REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
  MPH.  THIS STORM WAS LOCATED NEAR TETON VILLAGE...OR ABOUT NEAR
  JACKSON...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PHELPS LAKE BY 1225 PM MDT
  MOOSE BY 1235 PM MDT
  KELLY BY 1240 PM MDT
  U.S. HWY 26/88 MILE MARKER 170 BY 1245 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4352 11093 4348 11021 4407 11013 4405 11089

$$

C. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:04 AM MDT, 10 hours 18 minutes earlier.

Area forecast discussion, Sep 18, 2:04 AM MDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 AM MDT SAT SEP 18 2004

.TODAY THROUGH MONDAY NIGHT...
WEAK SHORTWAVE IN SOUTHWEST FLOW THAT BROUGHT SHOWERS AND
THUNDERSTORMS TO THE NORTHWEST PORTION OF WY LAST EVE IS EXITING TO
THE NORTHEAST AS EVIDENT ON THE WV LOOP WITH DRYING BEHIND IT.
REMOVED ANY MENTION OF PRECIP 12Z THROUGH 18Z TODAY. CIRCULATION OVER
THE PACIFIC NORTHWEST WILL EJECT SEVERAL DISTURBANCES IN THE
SOUTHWEST FLOW OUT AHEAD OF IT. THIS ALONG WITH SOME RIGHT REAR QUAD
JET DYNAMICS ASSOCIATED WITH APPROACHING 125 KT JET JUSTIFIES ISOLD
TO SCT POPS IN THE WEST THIS AFTERNOON AND EVE. THEN ON SUNDAY HAVE
PLAYED DOWN THE POPS IN THE NORTH...EAST OF THE DIVIDE ALLOWING TIME
FOR THE ASSOCIATED PACIFIC FRONT TO INCH EASTWARD AND AT THE SAME
TIME HAVE INCREASED POPS OVER OUR SOUTHERN ZONES TO ACCOUNT FOR THE
NORTHEAST BOUND MONSOON MOISTURE TAGGING ALONG WITH THE VORT MOVING
NORTHEAST AROUND THE SOUTHERN PLAINS HIGH. THE BIG FORECAST DILEMMA
THIS MORNING IS TRYING TO DECIDE WHETHER TO GO WITH THE ETA SOLUTION
OF THE OUTCOME OF THE APPROACHING MAJOR TROUGH WHICH KEEPS IT AN OPEN
WAVE LONGER THROUGH 12Z TUE BEFORE IT CLOSES OFF OVER NORTHERN MT OR
GO WITH THE MORE AGGRESSIVE GFS SOLUTION WHICH CLOSES THE TROUGH OFF
EARLIER OVER NORTHEAST NEVADA ON MONDAY. WILL SIDE MORE WITH THE GFS
SOLUTION FOR NOW SINCE THESE LOWS SEEM TO CUT OFF ON THE BACK SIDE
OF THE TROUGH AXIS. FOR NOW WILL NOT GO ANY MORE BULLISH WITH THE
PRECIP AMOUNTS ASSOCIATED WITH THIS APPROACHING TROUGH AS WELL AS THE
DRAMATIC COOL DOWN WITH THE ASSOCIATED COLD FRONT SUNDAY AND MONDAY
UNTIL MORE CONSISTENCY IS NOTED BETWEEN THE MODELS IN LATER RUNS.
EVEN THE GFS IS NOW INDICATING H7 TEMPS DROPPING TO -6C BY 12Z TUE
WHICH IS WARMER THAN THE -8 TO -10 ADVERTISED IN PREVIOUS RUNS. AS
THE PACIFIC FRONT NEARS THE CWA SUNDAY HAVE LEFT HIGH SCT TO LIKELY
POPS IN NORTHWEST AND CENTRAL WY SUNDAY AND SUNDAY NIGHT WHICH
COINCIDES WITH A STRONG VORT TRACKING NORTHEAST CLIPPING YELLOWSTONE
PARK. THEN WE SHOULD GET SOMEWHAT OF A BREAK IN THE PRECIP MONDAY
WHEN THE FLOW BECOMES TEMPORARILY CONFLUENT BEHIND THIS VORT. THE
CANADIAN FRONT WILL PUSH SOUTH MONDAY WITH GFS INDICATING INCREASING
LOW LEVEL UPSLOPE FLOW BEHIND THE FRONT BECOMING ESTABLISHED MONDAY
NIGHT EAST OF THE DIVIDE. SOME GOOD OVERRUNNING EXPECTED MONDAY NIGHT
AS WELL WITH UPPER DIFFLUENT FLOW STREAMING OVER THE LOW LEVEL
UPSLOPE. THUS LEFT HIGHER POPS IN WIND RIVER MOUNTAINS FOR SNOW FOR
MONDAY NIGHT WITH LOWER POPS ELSEWHERE. OF COURSE IF THE ETA PANS
OUT THEN ALL BETS ARE OFF AND WE WILL DEAL WITH MORE OF A DOWNSLOPE
SCENARIO EAST OF THE DIVIDE...BUT AS MENTIONED ABOVE WILL SIDE WITH
THE GFS FOR NOW. WINDS WILL BE QUITE STRONG TODAY AND SUNDAY AS THE
SOUTHWESTERLY GRADIENT INCREASES AHEAD OF THE APPROACHING TROUGH.

.TUESDAY THROUGH SATURDAY...
WILL ALSO CONTINUE TO SIDE WITH MORE AGGRESSIVE GFS SOLUTION INTO
EXTENDED PERIOD...LINGERING HIGHEST PRECIP CHANCES INTO CENTRAL WY
THROUGH TUESDAY NIGHT IN UPSLOPE SCENARIO. WITH DEEPER SCENARIO LOW
CLOSING OFF TO OUR SOUTHWEST...WOULD ALSO FAVOR A SLOWER CLEARING OF
SYSTEM TO EAST WITH TROUGH PASSAGE NOT UNTIL LATE WEDNESDAY. FOR
NOW...GIVEN ALL OF THE AFORMENTIONED UNCERTAINTY...WILL MAINTAIN DRY
FORECAST WEDNESDAY BUT WILL HAVE TO BE MONITORED FOR LINGERING PRECIP
CHANCES. RIDGING BUILDS IN BEHIND SYSTEM THROUGH THE END OF THE WEEK
WITH FORECAST DRY CONDITIONS AND WARMING TEMPERATURES BACK TO
NORMAL LEVELS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LIPSON/FRIEDERS
Hazardous weather outlook, Sep 18, 2:08 AM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
208 AM MDT SAT SEP 18 2004

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
208 AM MDT SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL DEVELOP AHEAD OF AN APPROACHING PACIFIC
WEATHER SYSTEM TODAY WITH SOME WIND GUSTS AS HIGH AS 50 MPH EXPECTED
IN SOUTHERN WYOMING AS WELL AS AT THE HIGHER ELEVATIONS. A FEW
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN WESTERN
WYOMING. SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND SPREAD EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRASTIC WEATHER CHANGES CAN BE EXPECTED INTO EARLY NEXT WEEK AS THE
STRONG STORM SYSTEM CONTINUES TO MOVE IN FROM THE PACIFIC NORTHWEST.
AS THIS ASSOCIATED PACIFIC COLD FRONT MOVES INTO WYOMING SUNDAY...
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE...ESPECIALLY IN THE
MOUNTAINS ALONG WITH WINDY CONDITIONS. A COLDER CANADIAN FRONT WILL
PUSH SOUTH ACROSS THE AREA MONDAY AND MONDAY NIGHT WITH INCREASING
RAIN AND SNOW CHANCES ACROSS THE STATE. SNOW LEVELS ARE EXPECTED TO
BE BETWEEN 6000 AND 7000 FEET MONDAY...THEN POTENTIALLY DROPPING
BELOW 6000 FEET BY TUESDAY MORNING. PEOPLE PLANNING ACTIVITIES IN THE
MOUNTAINS SUNDAY INTO TUESDAY SHOULD BE PREPARED FOR AN ABRUPT CHANGE
TO WINTER-LIKE CONDITIONS...AND THE POSSIBILITY OF SIGNIFICANT
SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND GUSTS OVER 40
MPH.

LIPSON

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.